|Viral Blip, or resistance?
Mar 23, 2002
I have been positive for a few years. Started HAART (Combivir/Sustiva) in August 2000 (VL 50,000 & CD-4 320), and have been undetectable ever since with a CD-4 count of around 500 and a CD-4 percent of 16. Because I was traveling, I recently gave myself a "drug holiday" for one week in mid-January. Blood drawn in late February showed a viral load of 350 and a drop of 50 t-cells and a Cd-4 percentage of 13. Did I totally screw myself up by taking a rug holiday? Could this explain the poor labs, or could this just be a coincidental blip? I had new labs drawn last week, and I am a nervous wreck awaiting the results! I have not ever taken any other holidays, and I have been totally faithful to my regimen since that one week in January.
Response from Dr. Little
The drug holiday could well explain your detectable viral load at 350. I would be surprised however if your CD4 cell count dropped 50 points this quickly. Since you were traveling, I would assume that you had your labs drawn at a different lab than you typically use. This could explain some of the lab differences. In this case, I would look at the CD4 percentage rather than the absolute CD4 number - this may be more consistent between different labs.
In general, it is not recommended to take drug holidays on Sustiva which is one of the drugs more likely to result in drug resistance after a treatment interruption. If you are planning a drug holiday from this medication, you should do it under the supervision of your doctor who can give you advice about how to do this with the least risk of developing drug resistance. In terms of whether you have resistance, this is impossible to say without your follow-up test results. There is probably some (albeit small) risk after the drug holiday you describe.
Viral Load Is Not Going D own.
on zertia and epivir for six weeks
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.